March 22, 1971

Malaria in a Heroin User

JAMA. 1971;215(12):1987. doi:10.1001/jama.1971.03180250079029

To the Editor.—  A recently reported case1 of malaria in a heroin user reminds us that malaria is a bloodborne disease which may be seen with increasing frequency as a complication of illicit parenteral drug use.A 20-year-old serviceman stationed at Ft. Bragg, North Carolina, was found to have a Plasmodium falciparum infection on Aug 20, 1970. He had never traveled to Vietnam or any other malarious region. The acquisition of his infection by mosquito transmission within the United States was considered unlikely because all outbreaks reported since the end of World War II have been with P vivax. The serviceman admitted having used heroin intravenously during the six months preceding his illness, and he stated that he had shared needles and syringes with other enlisted men, some of whom had returned recently from Vietnam.In 1969, nearly 4,000 servicemen had attacks of malaria which were confirmed by the